Alert archive / Florida / Small Craft Advisories in 2009
Small Craft Advisory 30, NWS Key West, FL
NWS Key West, FL issued this small craft advisory at Dec 18, 2009, 1:24 AM EST. It was in force for 40 hr.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2009, 1:24 AM EST (06:24 UTC)
- Expired
- Dec 19, 2009, 5:00 PM EST
- In force
- 40 hr
- Issued by
- NWS Key West, FL
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Dec 17, 10:30 PM EST, 2 hours 54 minutes earlier.
Area forecast discussion, Dec 17, 10:30 PM EST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS NATIONAL WEATHER SERVICE KEY WEST FL 1030 PM EST THU DEC 17 2009 .DISCUSSION... CURRENTLY - THE FLORIDA KEYS ARE LOCATED IN AN AREA OF TIGHTENING SURFACE PRESSURE GRADIENT BETWEEN A STRONG HIGH PRESSURE SYSTEM OVER THE NORTHWEST ATLANTIC AND THE ATLANTIC COAST STATES...AND A DEEPENING LOW PRESSURE SYSTEM IN THE CENTRAL GULF OF MEXICO. WINDS HAVE BEEN GRADUALLY INCREASING THIS EVENING ACROSS THE KEYS...AND ARE NOW 10 TO 15 MPH OUT OF THE EAST. DRIER AIR ASSOCIATED WITH THE LOW TO MID TROPOSPHERIC RIDGE REMAINS ACROSS THE KEYS...AND IS HELPING TO LIMIT SHOWER ACTIVITY NEAR THE KEYS. SHOWER ACTIVITY HAS BEEN LIMITED TO A BROKEN LINE OF SHOWERS OVER THE WESTERN OUTER STRAITS...AND A FEW WEAKER SHOWERS NEAR THE MIDDLE AND UPPER KEYS. THE MODERATE EAST BREEZES HAS SLOWED OVERNIGHT COOLING...AND TEMPERATURE REMAIN IN THE UPPER 70S...WITH DEW POINT TEMPERATURES IN THE LOWER 70S. SHORT TERM UPDATE (OVERNIGHT) - THE FORECAST REASONING HAS NOT CHANGED. A SHARP SHORTWAVE TROUGH IN THE SUBTROPICAL JET...ALONG WITH SOME PHASING WITH A MID LATITUDE TROUGH IN THE GREAT PLAINS...IS RESPONSIBLE FOR CYCLOGENESIS IN THE CENTRAL GULF OF MEXICO. THIS LOW IS EXPECTED TO MOVE RAPIDLY EAST NORTHEASTWARD OVER THE NEXT COUPLE OF DAYS...EXITING INTO THE ATLANTIC FRIDAY NIGHT. THIS WILL RESULT IN A FAST EVOLUTION IN KEYS WEATHER. WINDS ARE EXPECTED TO INCREASE TONIGHT...BECOMING BREEZY...AND GRADUALLY TURN MORE SOUTHEASTERLY IN ADVANCE OF THE APPROACHING LOW. IN ADDITION...SHOWER AND THUNDERSTORM ACTIVITY WILL SLOWLY INCREASE AS THE GULF LOW APPROACHES THE FLORIDA PENINSULA...SHIFTING EASTWARD THE LOW TO MID TROPOSPHERIC RIDGE. PRECIPITABLE WATER WILL INCREASE SUBSTANTIALLY...AND THE KEYS WILL BE IN AN ORGANIZED VEERING FLOW BY FRIDAY MORNING. THIS WILL BE CONDUCIVE FOR THE DEVELOPMENT OF STRONG SHOWERS AND THUNDERSTORMS...AND POSSIBLY A STRONG SQUALL LINE AHEAD OF AN ASSOCIATED COLD FRONT. && .MARINE... A CAUTION IS IN EFFECT FOR ALL KEYS WATERS DUE TO INCREASING EAST TO SOUTHEAST BREEZES. A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED ON FRIDAY DUE TO THE PASSAGE OF A DEEPENING LOW PRESSURE SYSTEM PASSING NORTH OF OUR AREA TOMORROW. WINDS ARE EXPECTED TO GRADUALLY VEER AROUND TO SOUTH THEN SOUTHWEST...AND INCREASE TO ABOVE ADVISORY THRESHOLD BY FRIDAY. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE THROUGH THE NEXT 12 TO 24 HOURS...AND SOME OF THIS ACTIVITY MAY BE STRONG...AND MARINERS CAN EXPECT PERIODS OF SQUALLY WEATHER. AS THE LOW MIGRATES ACROSS FLORIDA AND INTO THE ATLANTIC...A COLD FRONT WILL DRIVE THROUGH THE KEYS BRINGING FRESH TO STRONG NORTHWEST BREEZES. MARINERS SHOULD STAY ABREAST OF THE EVOLUTION OF THIS WEATHER EVENT. THE ONGOING FORECAST IS ON TRACK...AND WILL ONLY MODIFY ATLANTIC TRANSITIONAL WORDING. && .AVIATION... VFR CONDITIONS WILL PREVAIL AT EYW AND MTH TONIGHT. ISOLATED SHOWERS WILL INCREASE IN AERIAL COVERAGE LATE TONIGHT AND THUNDERSTORMS WILL DEVELOP. THESE SHOWERS AND THUNDERSTORMS SHOULD REMAIN OUTSIDE OF 10 NM AWAY FROM THE ISLAND TERMINALS UNTIL ABOUT 12Z FRIDAY MORNING. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD BY FRIDAY AFTERNOON. IFR CONDITIONS ARE POSSIBLE FROM LATE FRIDAY MORNING THROUGH FRIDAY AFTERNOON. CONVECTIVE SIGMETS WILL LIKELY BE REQUIRED FRIDAY. IN ADDITION...MODERATE LOW LEVEL TURBULENCE IS LIKELY LATE TONIGHT THROUGH AT LEAST FRIDAY MORNING. && .CLIMATE... ON THIS DATE IN KEYS WEATHER HISTORY...IN 1961...THE LOW TEMPERATURE IN KEY WEST WAS 76 DEGREES. THIS SET THE DAILY RECORD FOR WARMEST LOW TEMPERATURE MEASURED IN KEY WEST ON DECEMBER 17TH...A RECORD WHICH STILL STANDS 48 YEARS LATER. && .KEY WATCHES/WARNINGS/ADVISORIES... FL...NONE. GM...NONE. && 11/BS VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Dec 17, 6:20 AM EST, 19 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KEY WEST FL 620 AM EST THU DEC 17 2009 FLZ076>078-GMZ031>033-052>054-072>075-181100- MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS- FLORIDA BAY-GULF SIDE OF THE LOWER KEYS OUT 20 NM- GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT- OCEAN REEF TO CRAIG KEY OUT 20 NM- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE OUT 20 NM- WEST END OF THE 7 MILE BRIDGE TO KEY WEST OUT 20 NM- OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT- CRAIG KEY TO THE WEST END OF THE 7 MILE BRIDGE 20 TO 60 NM OUT- WEST END OF THE 7 MILE BRIDGE TO KEY WEST 20 TO 60 NM OUT- KEY WEST TO 20 NM WEST OF DRY TORTUGAS OUT 60 NM- 620 AM EST THU DEC 17 2009 ...STRONG THUNDERSTORMS POSSIBLE STARTING LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY. THE PRIMARY THUNDERSTORM HAZARDS WILL BE CLOUD TO SURFACE LIGHTNING STRIKES AND STRONG GUSTY WINDS. FOR TONIGHT...A DEVELOPING LOW PRESSURE SYSTEM MOVING EASTWARD ACROSS THE NORTHERN GULF OF MEXICO TONIGHT WILL DRAW ABUNDANT LOW LEVEL MOISTURE COMBINED WITH INCREASING INSTABILITY IN THE MIDDLE AND UPPER PORTIONS OF THE ATMOSPHERE...RAISING CONCERN FOR THE POSSIBILITY OF SOME STRONG THUNDERSTORMS AFFECTING THE KEYS AND ADJOINING COASTAL WATERS BEGINNING LATE TONIGHT. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF DELIVERING ISOLATED WIND GUSTS IN EXCESS OF 40 MPH IN ADDITION TO FREQUENT CLOUD TO SURFACE LIGHTNING STRIKES...AND PERIODS OF VERY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE AREA OF LOW PRESSURE NOW OVER THE WESTERN GULF WILL MOVE RAPIDLY EAST NORTHEASTWARD AS IT DEEPENS AND CROSSES NORTHERN FLORIDA ON FRIDAY MORNING BEFORE MOVING INTO THE WESTERN ATLANTIC FRIDAY AFTERNOON...THEN REACHING SOUTH OF CAPE HATTERAS LATE FRIDAY NIGHT. THIS SYSTEM WILL DRAG A STRONG COLD FRONT SOUTHWARD ACROSS THE FLORIDA PENINSULA FRIDAY EVENING...REACHING THE FLORIDA KEYS BEFORE SUNRISE ON SATURDAY. AHEAD OF THIS FRONT FRONT...SQUALL LINES WILL MOVE ACROSS THE KEYS DURING FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS WITHIN ANY OF THESE SQUALL LINES WILL BE CAPABLE OF DELIVERING WIND GUSTS IN EXCESS OF 40 MPH...VERY HEAVY RAINFALL...AND FREQUENT AND DANGEROUS LIGHTNING STRIKES. THERE IS ALSO THE CHANCE OF ONE OR TWO SEVERE THUNDERSTORMS AS WELL AS THE POSSIBILITY OF A TORNADO IMPACTING THE KEYS AS WELL. THIS THREAT WILL END LATE FRIDAY NIGHT AS THE COLD FRONT PASSES THROUGH THE KEYS. WINDS ANS SEAS WILL INCREASE ACROSS ALL WATERS ON FRIDAY AS THE STORM OVER THE GULF OF MEXICO INTENSIFIES. SOUTH TO SOUTHWEST WINDS BETWEEN 15 AND 20 KNOTS ON FRIDAY WILL INCREASE TO NEAR 20 KNOTS FRIDAY AFTERNOON. WINDS WILL CLOCK TO NORTHWEST AND INCREASE TO BETWEEN 20 AND 25 KNOTS BEHIND THE COLD FRONT LATE FRIDAY NIGHT. NORTHWEST TO NORTH WINDS IN EXCESS OF 20 KNOTS ARE EXPECTED THROUGH AT LEAST SUNDAY. A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED LATE TONIGHT. FUTTERMAN
The office that day
Everything else NWS Key West, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 1:54 AM EST | Special Marine Warning | KEY | 66 min | |
| Dec 18, 2:16 AM EST | Special Marine Warning | KEY | 59 min | |
| Dec 18, 2:24 AM EST | Special Marine Warning | KEY | 66 min | |
| Dec 18, 3:02 AM EST | Special Marine Warning | KEY | 58 min | |
| Dec 18, 3:22 AM EST | Special Marine Warning | KEY | 53 min | |
| Dec 18, 3:35 AM EST | Special Marine Warning | KEY | 55 min | |
| Dec 18, 4:02 AM EST | Special Marine Warning | KEY | 58 min | |
| Dec 18, 4:23 AM EST | Special Marine Warning | KEY | 67 min | |
| Dec 18, 4:29 AM EST | Severe Thunderstorm Warning | KEY | Monroe | 46 min |
| Dec 18, 4:33 AM EST | Special Marine Warning | KEY | 57 min | |
| Dec 18, 5:04 AM EST | Special Marine Warning | KEY | 26 min | |
| Dec 18, 5:24 AM EST | Special Marine Warning | KEY | 66 min | |
| Dec 18, 5:36 AM EST | Special Marine Warning | KEY | 54 min | |
| Dec 18, 6:29 AM EST | Special Marine Warning | KEY | 31 min | |
| Dec 18, 6:33 AM EST | Special Marine Warning | KEY | 57 min | |
| Dec 18, 7:32 AM EST | Special Marine Warning | KEY | 58 min | |
| Dec 18, 8:27 AM EST | Special Marine Warning | KEY | 2 hr | |
| Dec 18, 8:32 AM EST | Special Marine Warning | KEY | 58 min | |
| Dec 18, 8:53 AM EST | Severe Thunderstorm Warning | KEY | Monroe | 37 min |
| Dec 18, 9:31 AM EST | Special Marine Warning | KEY | 59 min | |
| Dec 18, 10:50 AM EST | Tornado Warning | KEY | Monroe | 10 min |
| Dec 18, 11:42 AM EST | Special Marine Warning | KEY | 63 min | |
| Dec 18, 12:57 PM EST | Special Marine Warning | KEY | 63 min | |
| Dec 18, 1:49 PM EST | Special Marine Warning | KEY | 56 min | |
| Dec 18, 2:40 PM EST | Special Marine Warning | KEY | 50 min | |
| Dec 18, 2:55 PM EST | Areal Flood Advisory | KEY | Monroe | 110 min |
| Dec 18, 3:27 PM EST | Special Marine Warning | KEY | 63 min | |
| Dec 18, 4:26 PM EST | Special Marine Warning | KEY | 64 min | |
| Dec 18, 5:16 PM EST | Special Marine Warning | KEY | 59 min | |
| Dec 18, 5:20 PM EST | Severe Thunderstorm Warning | KEY | Monroe | 40 min |
| Dec 18, 5:26 PM EST | Special Marine Warning | KEY | 64 min | |
| Dec 18, 6:12 PM EST | Special Marine Warning | KEY | 63 min | |
| Dec 18, 6:26 PM EST | Special Marine Warning | KEY | 64 min |
Nearby
Small Craft Advisories in Florida, 2009Every small craft advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.